Very lightheaded and fainting - British Heart Fou...

British Heart Foundation
18,176 members12,325 posts

Very lightheaded and fainting

Bigredhear
Bigredhear

Hi all

2 weeks after being discharged from hospital with HF diagnosis I am doing ok, I feel my fitness is coming back slowly and I've been walking a bit more each day and feeling stronger, but I have been getting really lightheaded sometimes and today was sorting on my bed chatting then stood up and almost instantly my legs gave way, I feel over in front of my daughter and partner,it was really upsetting for both if us, luckily I didn't really hurt myself but I nearly did the same thing yeserday and had to hold onto something to stop myself collapsing.

I had an appt at the doctors last Friday and they said my blood pressure was low, this is a new thing for me as my blood pressure has always been perfect (pre diagnosis) could this be the medication? I am seeing the cardio nurse on Friday and I want to ask the right questions

13 Replies
oldestnewest

A lot of HF medication does reduce your BP, beta blockers for instance. If your BP is low its extremely common to feel dizzy when standing up. Always rise slowly as this helps to reduce the dizzyness. To get your BP up drink plenty of fluids (if not on fluid restrictions) and elevate your legs. Do you know what your BP reading was? Speak to your Dr about it as it may just be a case of tweeking your meds. Also, maybe consider investing in your own BP monitor so you can check it yourself.

MichaelJH
MichaelJHHeart Star
in reply to Lezzers

Hello and welcome to the forum! All good advice from Lezzers. The only thing I would add is get a BP meter that uses an upper arm cuff. The wrist ones can be inaccurate for the over forties as arteries may start to harden. If you get one before Friday take it to your appointment for cross-checking.

Bigredhear
Bigredhear
in reply to Lezzers

Hi lezzers,

My BP last Friday was 100/80

I will definitely get myself a BP machine

Thanks for the advice, it really helps having this feedback

Lezzers
Lezzers
in reply to Bigredhear

I wouldn't have thought 100/80 was particularly low but its how it affects you that matters. My husbands BP readings are usually in low 100's over low 70's though sometimes it goes as low as low 80's over low 50's!! Definitely make sure you keep well hydrated as dehydration can make you go dizzy, are you on fluid restrictions? As Michael has said, definitely get the upper arm cuff BP monitor, so much more accurate than the wrist monitor. You don't need to spend pots of money for one, I would ask a pharmacist for advice if you're able to.

Bigredhear
Bigredhear
in reply to Lezzers

That reading was last Friday, normally my BP has been something like 120/80, just ordered a monitor with the upper arm cuff, had good reviews and was reasonable

I have been told not to drink more than 3 litres a day but I am also on water tablets which will get rid of fluid, so many things to think about which I had no idea of 3 weeks ago....

Lezzers
Lezzers
in reply to Bigredhear

No fluid restrictions then. Have you been monitoring how much fluid you take daily? If not, it's worth doing so for a while, you might be surprised at the results. I've made sure I drink 2L's daily for years, I really know bout it if I don't keep hydrated & I don't have any medical conditions!

Shoshov
Shoshov
in reply to Bigredhear

mines was 71/51earlier. definitely the drugs with me. just started on ramapril and ivabradine. it’s not a very nice feeling. fortunately for me i’m still being titrated by docs to find right balance. hope your being looked after❤️shiona

My husband was very dizzy during his early hf days. Its rare for him to stumble now but you do need to take things slowly when you stand up. It’s important that they get your meds right some can cause dizziness. . Equip yourself with lots of info before your appointment with cardio nurse so you can ask lots of questions You may not have that luxury for long as resources are slim! You’ll find lots of info on this website below. There are several patient guides to help. Best wishes

pumpingmarvellous.org/heart...

Lezzers
Lezzers
in reply to MissisF

Pumping Marvellous also have a closed Facebook group, which is great for support & advice.

I had similar problems after a few weeks my medication was reduced then changed and felt ok initially but then became breathless and dizzy again

Now medics have stopped medication I feel better if a little vulnerable.

I don’t think we’re in a minority’.

As everyone says, dizziness is common. My husband's HF nurse taught him not to get up quickly but to sit marching his feet up and down for a couple of minutes to get the legs pumping blood upwards.

Morning Fortepiano

I'm off to see the cardio nurse so will ask her all the questions I have stacked up

I've now got a bloodshot eye which I think is from the warfarin

Dizzy spells and fainting are both side effects of rampiril, which is often prescribed to lower blood pressure?

You may also like...